Flu Drug Label Will Warn of Risks, FDA Says
Tuesday, November 14, 2006
Patients who take Tamiflu should be closely monitored for signs of abnormal behavior, health officials said yesterday in announcing an updated label for the flu drug.
The added precaution came after reports of more than 100 new cases of delirium, hallucinations and other unusual psychiatric behavior in children treated with the drug. Most were Japanese children.
The Food and Drug Administration said that a relationship between the drug and the behavior had not been established and that the updated label was "intended to mitigate a potential risk associated with Tamiflu." It recommended that close monitoring begin immediately after starting treatment.
The changes bring the U.S. label more in line with the Japanese label, which already warned that such abnormal behavior could occur. The previous FDA-approved label mentioned "seizure and confusion" in some patients.
Tamiflu is made by the Swiss pharmaceutical company Roche Holding AG. Roche spokesman Terence Hurley said there is no evidence that the drug caused the rarely occurring adverse events.
Roche and the FDA also said that severe cases of the flu can spark the abnormal behavior flagged in the updated label.
The change came three days before an FDA panel of outside experts was to meet in Rockville to discuss whether to recommend that the agency add the precautionary language to the Tamiflu label.
Last year, the same advisory committee rejected any such changes to the label but recommended that the FDA continue to monitor the drug's safety and return a year later with an update. Health officials have been sensitive about any action that might dissuade people from taking Tamiflu, because the drug could play an important role in an outbreak of bird flu. The drug does not prevent flu but can reduce the length and severity of its symptoms.